Texas, 2015

Flash Flooding and Hail in Texas, May 4 to 5, 2015

May 4 to 5, 2015 · NWS MAF · 24 events in 8 counties and zones

An upper level trough was to the west of the region as an upper level disturbance moved over the area. The atmosphere was unstable with upslope winds and plentiful moisture across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was to the west of the region as an upper level disturbance moved over the area. The atmosphere was unstable with upslope winds and plentiful moisture across the area. These conditions allowed for storms to develop with large hail and flash flooding. Storms were aided after sunset by an area of strong winds aloft that helped bring in moisture and contribute to lift.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 4, 12:07 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 4, 12:07 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
107 PM CDT Mon May 4 2015

.DISCUSSION...

Please see the 18Z aviation discussion below.

&&

.AVIATION...

Main concern this forecast period are thunderstorms expected to
affect area TAF sites beginning later this afternoon. Have relied
heavily upon high resolution guidance to fine-tune timing of
convection at the terminals, though timing for KCNM and KHOB
/around 21Z/ as well as KMAF and KINK /around 00Z/ from the
previous TAF looks to be on track. Models indicate that greatest
concentration of storms will be across southeast New Mexico and
the Permian Basin, thus have maintained periods of prevailing TSRA
at those TAF sites, and just handled KPEQ and KFST with TEMPOs for
now. Storms that develop could become severe, capable of
large hail and high winds, as well as torrential rainfall, which
could reduce visibilities into IFR/LIFR territory. As always, the
devil is in the details, and exact timing/vsby restrictions will
likely be handled with amendments through the evening.
Otherwise, gusty southeast winds look to continue, with higher
variable gusts possible in the vicinity of thunderstorms.

&&

PREV DISCUSSION... /ISSUED 352 AM CDT Mon May 4 2015/

DISCUSSION...
An upper trough along the CA coast this morning will rapidly move
east and bring a chance of storms to the region beginning today.
By Tuesday this low will move over the 4 corners region and cross
the Rockies early Wednesday.  After it passes east another strong
low over the Pacific NW will dig down the West Coast and keep SW
flow over the region into the weekend.  Overall temperatures will be
near to above normal through the week.

There was good development of storms across the west yesterday and
some of them were strong but they did stay below severe levels.  The
atmosphere remains unstable as scattered showers and thunderstorms
continue early this morning across the Trans Pecos region.  Expect
storm coverage to increase through the day but especially during the
late afternoon into evening as a shortwave... daytime heating and
upslope flow combine.  Will have the potential for both severe wx
and flooding today.

Various model qpf not as in agreement as I would like but some are
developing heavy precip tonight.  With SE flow will have increasing
low level moisture with dewpts trying to climb into the 60s so
potential for heavy rain exists.  Model soundings at MAF show by 12z
this morning PW will climb to over 1 inch and remain elevated for
the next 24 hrs.  Therefore will continue the Flash Flood Watch for
Southeast New Mexico and the Western Permian Basin but not expand it
at this time.  Could see Dawson county possibly added at a later
time.

As far as severe threat SPC has a slight risk over the western 2/3
of the area today and the eastern half of the CWA on Tuesday.  Main
hazards today will be large hail and damaging wind... but SPC points
out potential for very large hail.  With supercells expected
isolated tornadoes possible.  Have mention of severe in today but
models are trying to blow precip out of the area quickly Tuesday so
have not included severe wording yet on Tuesday.  The dryline looks
better Tuesday but does not match up with projected qpf.  The dry
line should only move as far east as a Hobbs to Marathon line by
late afternoon so potential for storms to develop farther west of
model qpf should continue through the day.  Any of these storms that
develop on the dryline may quickly become strong to severe and will
highlight in the HWO.

With more upper lows to the west and SW flow aloft potential for
additional storms mainly over the east will continue each day.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH from 6 PM MDT this evening through late
     tonight FOR THE FOLLOWING ZONES... Central Lea County...
     Eddy County Plains...Guadalupe Mountains of Eddy County...
     Northern Lea County...Southern Lea County.

TX...FLASH FLOOD WATCH from 7 PM CDT this evening through Tuesday
     morning FOR THE FOLLOWING ZONES... Andrews...Gaines.

&&

84

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 4, 12:47 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT MON MAY 4 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
147 PM CDT MON MAY 4 2015 /1247 PM MDT MON MAY 4 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS. THE
MAIN THREATS INCLUDE LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT...MAINLY
ACROSS THE LOWER TRANS PECOS.

HEAVY RAINFALL LOOKS LIKELY OVERNIGHT TONIGHT ACROSS SOUTHEAST
NEW MEXICO AS WELL AS THE NORTHERN PERMIAN BASIN. RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED...WITH LOCALLY HIGHER
AMOUNTS UP TO 4 INCHES POSSIBLE. AS A RESULT...A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH SATURDAY...
STRONG TO SEVERE STORMS WILL BE POSSIBLE TUESDAY AND POTENTIALLY
WEDNESDAY. THE MAIN THREATS INCLUDE LARGE HAIL...DAMAGING
WIND...AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 4, 1:44 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT MON MAY 4 2015

NMZ029-033-034-TXZ045-042015-
GAINES-SOUTHERN LEA COUNTY-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
144 PM MDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 215
PM MDT/315 PM CDT/...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
MONUMENT AT 143 PM MDT/243 PM CDT/...MOVING NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT MONDAY EVENING/800
PM CDT MONDAY EVENING/ FOR SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM MDT MONDAY EVENING/800 PM
CDT MONDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS.

&&

LAT...LON 3302 10306 3296 10306 3296 10291 3289 10274
      3246 10322 3266 10348 3305 10314
TIME...MOT...LOC 1943Z 219DEG 28KT 3263 10326
Special weather statement, May 4, 1:49 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT MON MAY 4 2015

TXZ051-062-042015-
MARTIN-MIDLAND-
249 PM CDT MON MAY 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES
UNTIL 315 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER VALLEY VIEW AT 249 PM
CDT...MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3221 10204 3217 10175 3187 10185 3192 10209
TIME...MOT...LOC 1949Z 189DEG 19KT 3197 10196
Special weather statement, May 4, 1:55 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT MON MAY 4 2015

TXZ074-042030-
DAVIS/APACHE MOUNTAINS AREA-
255 PM CDT MON MAY 4 2015

...TORNADO WATCH IN EFFECT FOR THE AREA THROUGH 8 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STRONG THUNDERSTORM WAS NEAR THE INTERSTATE 10 AND 20 SPLIT.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
SOUTHWESTERN TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS.

&&

LAT...LON 3123 10413 3107 10390 3090 10414 3099 10432
TIME...MOT...LOC 1954Z 212DEG 7KT 3103 10417

The radar

The Midland/Odessa radar (KMAF), 208 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

18 hail, 5 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Jeff Davis

When
May 4, 2:08 PM CST to 2:25 PM CST
Where
Jeff Davis County, 32 mi NNW of Ft Davis
Measured
1.75 in hail
Reported by
Public
Coordinates
31.008, -104.086

Hail, Reeves

When
May 4, 3:08 PM CST to 3:13 PM CST
Where
Reeves County, 10 mi W of Balmorhea
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.980, -103.899

Hail, Reeves

When
May 4, 3:47 PM CST to 3:52 PM CST
Where
Reeves County, 1 mi N of Saragosa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.035, -103.650

Hail, Reeves

When
May 4, 4:00 PM CST to 4:05 PM CST
Where
Reeves County, 47.7 mi N of Balmorhea
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.670, -103.730

A thunderstorm moved across Reeves County and produced golf ball sized hail 4 miles north of the US 285/302 intersection along US 285.

Heavy Rain, Gaines

When
May 4, 4:00 PM CST to 4:50 PM CST
Where
Gaines County, 1 mi SW of Seagraves
Reported by
Mesonet
Coordinates
32.920, -102.562

Heavy rain fell near Seagraves and the Texas Tech Mesonet reported 3.96 inches of rain in one hour.

Hail, Reeves

When
May 4, 4:30 PM CST to 4:35 PM CST
Where
Reeves County, 27.8 mi N of Toyah
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.722, -103.780

A thunderstorm moved across Reeves County and produced nickel sized hail along Highway 285.

Hail, Loving

When
May 4, 4:30 PM CST to 4:35 PM CST
Where
Loving County, 10 mi NW of Mentone
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.802, -103.720

Flash Flood, Gaines

When
May 4, 4:40 PM CST to 5:30 PM CST
Where
Gaines County, 0.98 mi NNW of Seagraves
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.942, -102.558

Heavy rain fell across Gaines County and produced flash flooding in Seagraves. There was flooding at Highway 385/83 and stranded vehicles at McAdoo Curve. Water was covering all four lanes of traffic. The cost of damage is a very rough estimate.

Hail, Pecos

When
May 4, 5:23 PM CST to 5:28 PM CST
Where
Pecos County, 19.43 mi NNW of Chancellor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.934, -103.311

Hail, Pecos

When
May 4, 5:50 PM CST to 6:00 PM CST
Where
Pecos County, 24 mi W of Ft Stockton
Measured
1.75 in hail
Reported by
Public
Coordinates
30.880, -103.275

A thunderstorm moved across Pecos County and produced ping pong ball to golf ball sized hail that covered the ground.

Hail, Pecos

When
May 4, 6:13 PM CST to 6:18 PM CST
Where
Pecos County, 13.91 mi NW of Belding
Measured
1.75 in hail
Reported by
Public
Coordinates
30.918, -103.191

A thunderstorm moved across Pecos County and produced golf ball sized hail along I-10 at exit 237.

Hail, Pecos

When
May 4, 6:32 PM CST to 6:37 PM CST
Where
Pecos County, 7.9 mi W of Ft Stockton Arpt Fst
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
30.898, -103.051

Hail, Pecos

When
May 4, 6:53 PM CST to 6:58 PM CST
Where
Pecos County, Ft Stockton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.880, -102.870

A thunderstorm moved across Pecos County and produced ping pong ball to golf ball sized hail in Fort Stockton.

Flash Flood, Pecos

When
May 4, 7:00 PM CST to 7:30 PM CST
Where
Pecos County, 14.84 mi NW of Belding to 14.32 mi NW of Belding
Cause
Heavy Rain
Property damage
$200
Reported by
Public
Coordinates
30.920, -103.210

Heavy rain fell across Pecos County and produced flash flooding west of Fort Stockton. Six to eight inches of water was flowing over the access road at Interstate 10 at mile marker 235. The cost of damage is a very rough estimate.

Hail, Pecos

When
May 4, 7:00 PM CST to 7:05 PM CST
Where
Pecos County, Ft Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.880, -102.870

Hail, Pecos

When
May 4, 7:01 PM CST to 7:06 PM CST
Where
Pecos County, Ft Stockton
Measured
1.75 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
30.880, -102.870

A thunderstorm moved across Pecos County and produced golf ball sized hail at the intersection of Highway 285/385 in the Mesa View neighborhood. The sheriff's office in Fort Stockton reported that a few windows were broken and some trees were knocked down. The cost of damage is a very rough estimate.

Hail, Pecos

When
May 4, 7:17 PM CST to 7:22 PM CST
Where
Pecos County, 4 mi S of Ft Stockton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.822, -102.870

Flash Flood, Pecos

When
May 4, 7:20 PM CST to 8:20 PM CST
Where
Pecos County, 1.98 mi S of Ft Stockton Arpt Fst to 1.62 mi SSW of Ft Stockton Arpt Fst
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.892, -102.924

Heavy rain fell across Pecos County and produced flash flooding in Fort Stockton. There was two feet of water over I-10 from mile marker 256 into Dickinson Blvd. The cost of damage is a very rough estimate.

Flash Flood, Gaines

When
May 4, 8:00 PM CST to May 5, 3:30 AM CST
Where
Gaines County, 1.43 mi WNW of Seagraves to 1.01 mi NW of Seagraves
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.938, -102.573

Heavy rain fell in Gaines County and produced flash flooding in Seagraves. Roads were reported to be closed. The cost of damage is a very rough estimate.

Hail, Ward

When
May 4, 8:43 PM CST to 8:48 PM CST
Where
Ward County, 7 mi WSW of Pyote
Measured
2.5 in hail
Reported by
Public
Coordinates
31.491, -103.240

A thunderstorm moved across Ward County and produced tennis ball sized hail near Pyote on I-20 between mile marker 59 and 62.

Hail, Pecos

When
May 4, 9:19 PM CST to 9:24 PM CST
Where
Pecos County, 2.62 mi SSW of Imperial Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.234, -102.885

A spotter measured the hail at 1.17 inches with a micrometer.

Hail, Ward

When
May 4, 9:25 PM CST to 9:30 PM CST
Where
Ward County, 1.84 mi WSW of Pyote
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.523, -103.160

A thunderstorm moved across Ward County and produced half dollar sized hail near Pyote. The hail was covering I-20 between mile markers 58 and 66.

Hail, Ector

When
May 5, 12:00 AM CST to 12:05 AM CST
Where
Ector County, 1 mi E of Pleasant Farms
Measured
1 in hail
Reported by
Public
Coordinates
31.680, -102.303

A thunderstorm moved across Ector County and produced quarter hail near Pleasant Farms. The hail was reported near FM 1787 and Highway 385.

Flash Flood, Borden

When
May 5, 12:00 AM CST to 4:00 AM CST
Where
Borden County, 1.21 mi W of Gail to 1.15 mi W of Gail
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.770, -101.451

Heavy rain fell across Borden County and produced flash flooding in Gail. The Colorado River was reported to be flooded at Gail. The cost of damage and area affected is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569168, 569169, 569170, 569318, 569351, 569322, 569324, 569352, 569353, 569356, 569378, 569379, 569380, 569408, 569409, 569539, 569540, 569557, 569558, 569541, 569542, 569543, 569556, 569559.